Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 14, NWS Wichita, KS

August 19, 1996Lincoln County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 19, 1996, 7:27 PM CDT for Lincoln County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1996, 7:27 PM CDT (00:27 UTC)
Expired
Aug 19, 1996, 10:30 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 200033
FFWICT
KSC105-200330-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
727 PM CDT MON AUG 19 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1030 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL KANSAS
 
   ...LINCOLN COUNTY
 
AT 725 PM...A WEATHER SPOTTER 1 MILE EAST OF LINCOLN REPORTED 5 INCHES
OF RAIN SINCE 530 PM. NATIONAL WEATHER SERVICE DOPPLER RADAR ALSO
ESTIMATED RAINFALL IN EXCESS OF 3.50 INCHES ACROSS LINCOLN COUNTY.
 
AT 730 PM...THUNDERSTORMS CONTINUED TO DEVELOP AND MOVE EAST AT 15 MPH
ACROSS LINCOLN COUNTY. TORRENTIAL RAINS WILL CONTINUE TO AFFECT SOUTHERN
AND EASTERN LINCOLN COUNTY THROUGH AT LEAST 830 PM.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL
ONE... ON FOOT.
 
DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:57 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 19, 3:57 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT MON AUG 19 1996

PRECIPITATION CHANCES CONTINUE TO BE MAIN FORECAST PROBLEM THIS
AFTERNOON.  LATEST SURFACE ANALYSIS HAS SURFACE BOUNDARY FROM NWRN
KANSAS THROUGH E CNTRL NEBRASKA WITH 88D CONTINUING TO SHOW SCATTERED
-TSRA/-SHRA MOVING NEWD ALONG IT.  UPPER FLOW IS RATHER WEAK AND
PARALLEL TO BOUNDARY WITH MAIN DYNAMICS TO REMAIN WELL NORTH OF CWA SO
BOUNDARY NOT FORECAST TO MAKE MUCH PROGRESS SOUTHWARD THRU 48 HRS.
SOUTHERLY FLOW TO KEEP ABUNDANT LOW LEVEL MOISTURE PRESENT WITH CURRENT
DEWPOINTS IN UPR 60S/LWR 70S OVER EASTERN HALF OF STATE.  WEAK S/WS TO
MOVE ACROSS FORECAST AREA THROUGH PERIOD WITH WEAK VERTICAL MOTION
INDICATED AS WELL. MODELS DIFFERING SOMEWHAT ON STRENGTH AND LOCATION OF
SYSTEMS WITH BEST ENERGY STAYING TO THE NORTH.  WILL KEEP HIGHER POPS
CENTRAL ZONES AND LOWER CHANCE REST OF FORECAST AREA. ANYTHING THAT
DOES DEVELOP WILL BE SLOW TO MOVE. ~ WARM AND HUMID CONDS TO CONTINUE
AND WILL KEEP TEMPERATURES SIMILAR TO GUID VALS IN THE U80/L90S.

RSL 067/089 42  SLN 069/090 42
ICT 070/091 22  HUT 069/090 22
CNU 071/091 22

MRU

In the hours before

Special weather statement, Aug 19, 5:22 PM CDT, 2 hours 5 minutes before
KSZ032-033-047-048-049-050-192330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT MON AUG 19 1996

...THUNDERSTORMS ARE MOVING ACROSS CENTRAL KANSAS...

AT 520 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM BARNARD TO GREAT BEND.  THE HEAVIEST STORMS
ARE LOCATED NEAR BARNARD.  THE STORMS CONTINUE TO BACK BUILD TO THE
SOUTHWEST AS THE MOVE NORTHEAST AT 15 MPH.

REMEMBER A SEVERE THUNDERSTORM WATCH #969 IS IN EFFECT UNTIL 10
PM...WHICH MEANS SOME OF THESE STORM MAY BECOME SEVERE...PRODUCING
LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS.

KIRKWOOD

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:41 PM CDTSevere Thunderstorm WarningICTEllsworth64 min
Aug 19, 7:47 PM CDTSevere Thunderstorm WarningICTSaline58 min
Aug 19, 7:56 PM CDTSevere Thunderstorm WarningICTMcPherson64 min

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.